Alert archive / New Mexico / High Wind Watches in 2007

High Wind Watch 22, NWS Midland/Odessa, TX

December 5, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 5, 2007, 3:28 AM MST for Eddy County, New Mexico. It took effect at Dec 6, 2007, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 5, 2007, 3:28 AM MST (10:28 UTC)
In effect from
Dec 6, 2007, 11:00 AM MST
Expired
Dec 6, 2007, 3:36 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3919 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 051028
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 AM CST WED DEC 5 2007

...HIGH WINDS POSSIBLE ACROSS GUADALUPE MOUNTAINS LATE THURSDAY 
MORNING THROUGH FRIDAY AFTERNOON...

.A STRONG LOW PRESSURE SYSTEM EXPECTED TO DEVELOP ALONG THE LEE OF 
THE ROCKIES THURSDAY AND FRIDAY WILL TIGHTEN THE PRESSURE GRADIENT
ACROSS THE AREA.  THIS GRADIENT WHEN COMBINED WITH STRONG WIND ALOFT
WILL RESULT IN THE POSSIBILITY OF HIGH WINDS ACROSS THE GUADALUPE
MOUNTAINS.

NMZ027-TXZ258-052100-
/O.NEW.KMAF.HW.A.0022.071206T1800Z-071208T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
328 AM MST WED DEC 5 2007

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY AFTERNOON. 

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS.

MOTORISTS PLANNING TRAVEL THROUGH THE GUADALUPE MOUNTAINS NEED TO
BE PREPARED TO ENCOUNTER THESE HIGH WINDS AND MAY NEED TO CONSIDER
ALTERNATE ROUTES.  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT
EXTREME TURBULENCE... OR STRONG DOWNWARD AIR FLOWS IF FLYING IN
THE VICINITY OF THE GUADALUPE MOUNTAINS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH... OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. 

$$
2 follow-up statements
000 
WWUS74 KMAF 052118
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CST WED DEC 5 2007

...INCREASING WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE
THURSDAY MORNING THROUGH LATE FRIDAY NIGHT...

.WESTERLY FLOW IN THE MID-LEVELS OF THE ATMOSPHERE WILL LEAD TO AN
INCREASE IN WINDS ACROSS THE GUADALUPE MOUNTAINS BEGINNING
LATE THURSDAY MORNING. THESE WINDS ARE EXPECTED TO CONTINUE
THROUGH AT LEAST LATE FRIDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM
STRENGTHENS OVER THE DESERT SOUTHWEST. 

NMZ027-TXZ258-061100-
/O.EXT.KMAF.HW.A.0022.071206T1800Z-071208T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
218 PM MST WED DEC 5 2007

...HIGH WIND WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH
LATE FRIDAY NIGHT...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM THURSDAY MORNING
THROUGH LATE FRIDAY NIGHT. 

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 65 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS BEGINNING THURSDAY MORNING
CONTINUING INTO LATE FRIDAY NIGHT. 

MOTORISTS PLANNING TRAVEL THROUGH THE GUADALUPE MOUNTAINS NEED TO
BE PREPARED TO ENCOUNTER THESE HIGH WINDS AND MAY NEED TO
CONSIDER ALTERNATE ROUTES.  AVIATION INTERESTS MAY EXPERIENCE
LOCALIZED BUT EXTREME TURBULENCE... OR STRONG DOWNWARD AIR FLOWS
IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH... OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.

$$
000 
WWUS74 KMAF 061036
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 AM CST THU DEC 6 2007

...INCREASING WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE
THIS MORNING THROUGH EARLY SATURDAY MORNING...

.WESTERLY FLOW IN THE MID-LEVELS OF THE ATMOSPHERE WILL LEAD TO
AN INCREASE IN WINDS ACROSS THE GUADALUPE MOUNTAINS BEGINNING
LATE THIS MORNING. THESE WINDS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY SATURDAY MORNING AS AN UPPER LEVEL STORM SYSTEM
STRENGTHENS OVER THE DESERT SOUTHWEST.

NMZ027-TXZ258-062100-
/O.UPG.KMAF.HW.A.0022.071206T1800Z-071208T1200Z/
/O.NEW.KMAF.HW.W.0035.071206T1800Z-071208T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
336 AM MST THU DEC 6 2007

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST SATURDAY...
...HIGH WIND WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 65 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS BEGINNING THIS MORNING
CONTINUING INTO EARLY SATURDAY MORNING.

MOTORISTS PLANNING TRAVEL THROUGH THE GUADALUPE MOUNTAINS NEED TO
BE PREPARED TO ENCOUNTER THESE HIGH WINDS AND MAY NEED TO
CONSIDER ALTERNATE ROUTES.  AVIATION INTERESTS MAY EXPERIENCE
LOCALIZED BUT EXTREME TURBULENCE... OR STRONG DOWNWARD AIR FLOWS
IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 5, 2:57 AM MST, 31 minutes earlier.

Area forecast discussion, Dec 5, 2:57 AM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CST WED DEC 5 2007

.SHORT TERM...
UPPER LEVEL HIGH SITUATED OVER THE SW CONUS RIDGING INTO WEST TEXAS
WITH A UPPER LOW OFF THE COAST OF BAJA.  THE LOW WILL CONTINUE TO
DIG SOUTH IN THE PACIFIC THROUGH 12Z THURSDAY.  ANOTHER UPPER LEVEL
TROUGH WILL DROP OUT OF CANADA ACROSS THE GREAT LAKES REGION AND THE
UPPER MISSISSIPPI VALLEY.  THIS TROUGH WILL PUSH A SURFACE COLD
FRONT INTO THE REGION TODAY.  THE BULK OF THE COLD AIR WILL REMAIN
OVER THE UPPER MIDWEST...HOWEVER ENOUGH COLD AIR WILL MAKE IT INTO
THE PERMIAN BASIN SHIFTING THE WINDS TO THE NORTHEAST AND DROPPING
TEMPERATURES A FEW DEGREES.

WITH THE ABSENCE OF ANY MOISTURE OF THE AREA...SKIES WILL REMAIN
MOSTLY CLEAR TODAY AND TONIGHT.  TEMPERATURES WILL BE COOLER TODAY
AS THE SURFACE RIDGE BUILDS INTO THE AREA BEHIND THE FRONT...HOWEVER
THE HIGH TEMPERATURES WILL BE IN THE 60S AND 70S THIS AFTERNOON
WHICH IS ABOVE NORMAL FOR EARLY DECEMBER.  WITH CLEAR SKIES AND
LIGHT WINDS TONIGHT...GOOD RADIATIONAL COOLING WILL OCCUR WITH LOWS
IN THE 30S AND 40S.

.LONG TERM...
WARM AND DRY WEATHER WILL CONTINUE NEXT FEW DAYS.  THURSDAY WILL
BEGIN WITH A FLAT UPPER RIDGE EXTENDING ACROSS THE COUNTRY WITH THE
NEXT UPPER TROUGH MOVING DOWN THE WEST COAST.  THIS TROUGH WILL DIG
DOWN ACROSS CALIFORNIA ON FRIDAY AS A CUTOFF LOW. THIS WILL PUT THE
REGION INTO SOUTHWEST FLOW ALOFT.  THE INITIAL LOW OPENS UP AND
EJECTS ACROSS THE NORTHERN ROCKIES SATURDAY AS A SECONDARY LOW
ROTATES THROUGH THE BACKSIDE OF THE TROUGH.  ON SUNDAY THIS LOW CUTS
OFF AS IT MOVES DOWN OVER BAJA... SPINNING ACROSS NORTHERN MEXICO
MONDAY INTO TUESDAY.   THIS TROUGH START TO LIFT OUT TUESDAY MOVING
ACROSS THE REGION ON WEDNESDAY.

SOME DISAGREEMENT ON FRIDAY AS TO A SURFACE FRONT.  ETA BRINGS
THROUGH A COLD FRONT KNOCKING HIGHS INTO THE 60S... WHILE AVN GOES
THE OTHER WAY AND WARMS TEMPS.  AVN/GFS HOLDS BACK ON THE COLDER AIR
AS A LEESIDE LOW KEEPS SOUTHERLY FLOW ACROSS THE AREA THROUGH
SATURDAY... NOT BRINGING THE FRONT THROUGH UNTIL LATE SUNDAY.  THIS
SURFACE LOW WILL RESULT IN A BREEZY DAY THURSDAY AS THE PRESSURE
GRADIENT TIGHTENS ACROSS THE AREA.  COULD HAVE A HIGH WIND EVENT
THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON FOR THE GUADALUPE
MOUNTAINS.  WILL ISSUE HIGH WIND WATCH.  THIS MAY ALSO CREATE SOME
HEIGHTENED FIRE WEATHER CONCERNS FOR THE GUADALUPE MOUNTAINS.  AS FAR
AS THE FORECAST WILL GO WITH AVN AND KEEP TEMPS WARM FRIDAY AND
SATURDAY AS THE ETA FRONT LOOKS SUSPECT.

DRY FORECAST LOOKS TO CHANGE BY THIS WEEKEND AS MODELS START TO MOVE
PRECIP IN FROM THE WEST WITH THE APPROACH OF THE UPPER TROUGH.
UPPER DISTURBANCES TRACKING AHEAD OF THE MAIN LOW WILL EJECT ACROSS
THE AREA AND PROVIDE THE NEEDED LIFT FOR RAINFALL.  LOW LEVEL
MOISTURE... WHILE NOT HIGH... APPEARS TO BE DECENT FOR SOME
SHOWERS/STORMS WITH DEWPOINTS INCREASING INTO THE MID 40S.  WOULD
EXPECT BETTER CHANCE OF STORMS AT THE BEGINNING OF THE PRECIP EVENT
SATURDAY OR SUNDAY DUE TO WARMER TEMPERATURES... BETTER MOISTURE...
AND HIGHER CAPE... TRANSITIONING MORE TO A COLD RAIN/SHOWERS AFTER
FRONTAL PASSAGE MONDAY INTO TUESDAY.  GIVEN HOW FAR OUT THIS HAVE
KEPT POPS LOW... SURE MODELS WILL CHANGE WITH RESPECT TO TIMING OF
UPPER TROUGH.  HAVE KEPT WEDNESDAY DRY.

AS LONG AS THE UPPER TROUGH/CUTOFF LOW IS WEST OF THE AREA... WILL
BE SOME CHANCE OF RAIN.  AS THE TROUGH PASSES THE AREA RAIN CHANCES
WILL COME TO AN END.  HAVE EXTENDED LOW POPS THROUGH MONDAY AND
TUESDAY AND BASED ON MODEL QPF BEST CHANCE OF RAIN LOOKS TO BE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  41  74  48  /   0   0   0   0
CARLSBAD NM                70  39  74  47  /   0   0   0   0
DRYDEN TX                  74  46  72  47  /   0   0   0   0
FORT STOCKTON TX           73  48  76  47  /   0   0   0   0
GUADALUPE PASS TX          67  44  67  40  /   0   0   0   0
HOBBS NM                   73  37  73  44  /   0   0   0   0
MARFA TX                   71  34  69  38  /   0   0   0   0
MIDLAND INTL AIRPORT TX    70  39  73  46  /   0   0   0   0
ODESSA TX                  72  41  73  46  /   0   0   0   0
WINK TX                    75  41  77  46  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 11 AM THURSDAY TO 5 PM MST FRIDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM 11 AM THURSDAY TO 5 PM MST FRIDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

54/72
Hazardous weather outlook, Dec 5, 3:18 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CST WED DEC 5 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
418 AM CST WED DEC 5 2007 /318 AM MST WED DEC 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS
BEGINNING THURSDAY AFTERNOON AND CONTINUING THROUGH FRIDAY
AFTERNOON. SOUTHWESTERLY WIND OF 35 TO 45 MPH WITH GUSTS TO NEAR
65 MPH WILL BE POSSIBLE. THESE STRONG WINDS WILL CAUSE HAZARDOUS
DRIVING CONDITIONS THROUGH THE GUADALUPE PASS. PERSONS PLANNING
TRAVEL THROUGH GUADALUPE PASS SHOULD MONITOR THE WEATHER
CONDITIONS CLOSELY AND BE ON THE ALERT FOR THESE STRONG WINDS. A
HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FROM
11 AM MST THURSDAY MORNING THROUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2007High Wind Watches in Texas, 2007Every high wind watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.